A 51-year-old Dominican man Miguel Rodriguez, was having dinner in Lynn, Massachusetts after returning from the Dominican Republic, when he started experiencing extreme discomfort. Upon being taken to the hospital, it turns out he was suffering from a drug overdose because he had 27 bags (just over 163 grams) of heroin in his intestines and stomach. While not as bizarre has having heroin removed from a vagina or smuggling it in sneakers, the case is still pretty strange.

Surgeons at North Shore Medical Center Salem Hospital were able to successfully remove the drugs as the police presided over the surgery. "They were actually outside of the room, viewing as the doctor was removing them and putting them into a tray," Salem police Captain Conrad Prosniewski told The Boston Globe. It is believed that one of the bags broke in Rodriguez’ stomach and caused him to experience symptoms of a drug overdose. 

Rodriguez was treated with overdose-reversing drug Narcan, which isn’t always effective. According to Prosniewski, twin sisters overdosed last weekend, one of whom had to be treated 10 times with Narcan. Another instance involved a man being treated 6 times before passing away.

While still recovering in the hospital, Rodriguez was charged with trafficking with bail set at $500,000, and he has also been asked to surrender his passport. The street value of the drugs is estimated to be more than $16,000, and he has pleaded not guilty. 

Rodriguez’ case is not unique, as a number of people in the Salem and North Shore areas have been experiencing heroin overdoses. The Boston Globe reports that so far, 29 people have overdosed, with 15 cases occurring in March alone, resulting in three deaths in Salem in 2016. Prosniewski says this is probably due to drugs circulating with higher potency levels due to additives such as fentanyl.